Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 376, NWS Jackson, MS

August 11, 2020Clarke County, Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 11, 2020, 8:11 PM CDT for Clarke County, Lauderdale County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 8:11 PM CDT (01:11 UTC)
Expired
Aug 11, 2020, 9:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 123 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:00 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 11, 7:00 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
700 PM CDT Tue Aug 11 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

VFR conditions will prevail. Isolated TSRA will impact northern/
eastern portions of the forecast area early this evening...then
dissipate later this evening...will be monitoring convective
system NW of GLH/GWO for southeastward propagation and potential
effects. Additional mainly diurnal SHRA/TSRA development is
expected Wednesday. /EC/

&&

.DISCUSSION...
Tonight and tomorrow...
The upper ridging that was dominating the southern tier of the
CONUS is losing ground to a wave/storm system moving into the mid
Mississippi River Valley this evening.  Storms associated with
that system have been moving from the Southern Plains into the
region all day...and will join developing diurnal convection
already in place over the forecast area later this evening. Strong
to severe concerns surround a remnant boundary across the northern
tier and into east central portions of MS may provide just enough
focus for storm enhancement as well as the influence of the
leftovers of a weak wave to the N/NW. Steep llvl lapse rates will
contribute to potentially rapid development, and a bit of dry air in
the column will add to the concerns for damaging downdrafts with
some of the stronger storms. The threat is very conditional on
the timing and collision of several ingredients. That being said,
the loss of the sun will reduce the surface based
instability...the efficiency of the storms moving towards the
region and their associated cold pool may counter.

Another muggy overnight anticipated tonight, and convection will
only enhance that locally.  May end up seeing some patchy fog in
spots overnight as a result. Tomorrows temps again should be well
into the 90s, though a boundary drifting across the northern tier of
the state may result in some cooler temps just to the north. Given
the trend of the NBM of late to undercut the lower temps and overdo
the pops...have tried to rectify that trend somewhat. Should still
be a hot and muggy day, with afternoon showers and thunderstorms
possible.

Wednesday night through Monday night...Weak mid level ridging will
give way to a short wave that will move into the Delta Wednesday
afternoon and this feature will slowly move across the area into
Friday. This combined with PWATS around 1.9-2.0 inches over most of
the area, will promote scattered to numerous showers and
thunderstorms Thursday and Friday afternoon. The heat will
continue to be the story, with highs on Thursday ranging from
around 90 in the east to the mid 90s in the west. The Heat will
continue on Friday with heat indices around 105 for areas mainly
along and west of I-55. Will continue to advertise the heat stress
for Thursday into the weekend in our HWO and Graphicasts. The
global models suggest that the short wave will move east of the
area on Saturday with drier air building in. With PWATS around
1.6-1.8 inches combining with afternoon heating, isolated to
scattered storms will still be possible.

A frontal boundary will move south across the area on Sunday and
this will mainly usher in drier air. Upper and surface ridging will
build across the area on Monday and Monday night with mainly
isolated afternoon storms expected. Expect cooler highs on Monday
around 90 degrees./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  95  74  92 /  12  41  22  67
Meridian      74  95  74  92 /  22  43  25  70
Vicksburg     76  95  75  93 /  13  37  15  55
Hattiesburg   74  95  74  92 /  20  49  16  78
Natchez       74  95  74  92 /   9  43  12  59
Greenville    74  92  73  90 /  23  38  23  47
Greenwood     74  94  73  90 /  22  37  25  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 11, 3:22 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
322 PM CDT Tue Aug 11 2020

ARZ074-075-MSZ018-019-025>039-044>046-052-058-122030-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Lauderdale-Clarke-
322 PM CDT Tue Aug 11 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon and early evening

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat with maximum heat index values near 105 degrees is
possible each afternoon, beginning Thursday and continuing
through the weekend, mainly for areas along and west of the I-55
corridor.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ007>009-015-016-023>026-MSZ040>043-047>051-053>057-059>066-
072>074-122030-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
322 PM CDT Tue Aug 11 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Dangerous heat with maximum heat index values near 105 degrees is
possible each afternoon, beginning Thursday and continuing
through the weekend, mainly for areas along and west of the I-55
corridor.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 11, 6:50 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
650 PM CDT Tue Aug 11 2020

MSZ046-052-120030-
Kemper MS-Lauderdale MS-
650 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEMPER AND NORTHERN
LAUDERDALE COUNTIES UNTIL 730 PM CDT...

At 650 PM CDT, Meteorologists were tracking a strong thunderstorm
over Electric Mills, or 14 miles north of Lauderdale, moving
southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Porterville around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3243 8841 3245 8881 3280 8852 3280 8836
TIME...MOT...LOC 2350Z 302DEG 6KT 3273 8847

TW
Special weather statement, Aug 11, 7:21 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
721 PM CDT Tue Aug 11 2020

MSZ057-120045-
Jasper MS-
721 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JASPER COUNTY UNTIL 745
PM CDT...

At 721 PM CDT, Meteorologists were tracking a strong thunderstorm
near Paulding, or 12 miles northeast of Stringer, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Paulding around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3186 8906 3196 8921 3211 8912 3202 8891
TIME...MOT...LOC 0021Z 222DEG 8KT 3198 8909

TW
Special weather statement, Aug 11, 7:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
741 PM CDT Tue Aug 11 2020

MSZ033-120115-
Oktibbeha MS-
741 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OKTIBBEHA COUNTY UNTIL
815 PM CDT...

At 741 PM CDT, Meteorologists were tracking a strong thunderstorm
near Longview, or 7 miles west of Starkville, moving southeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Longview around 800 PM CDT.
  Starkville around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3342 8904 3353 8896 3349 8883 3335 8892
TIME...MOT...LOC 0041Z 301DEG 9KT 3345 8895

TW
Special weather statement, Aug 11, 7:42 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
742 PM CDT Tue Aug 11 2020

MSZ046-052-120115-
Kemper MS-Lauderdale MS-
742 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEMPER AND
LAUDERDALE COUNTIES UNTIL 815 PM CDT...

At 741 PM CDT, Meteorologists were tracking a strong thunderstorm
over Daleville, or over Meridian Station, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Meridian Station around 755 PM CDT.
  Marion around 810 PM CDT.
  Lauderdale, Tamola and Toomsuba around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 8843 3223 8869 3251 8880 3268 8870
      3267 8838
TIME...MOT...LOC 0041Z 301DEG 9KT 3256 8865

TW
Special weather statement, Aug 11, 7:54 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
754 PM CDT Tue Aug 11 2020

MSZ058-120130-
Clarke MS-
754 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARKE COUNTY UNTIL
830 PM CDT...

At 754 PM CDT, Meteorologists were tracking a strong thunderstorm
near Stonewall, or 9 miles north of Quitman, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sable around 815 PM CDT.
  Middleton and Sykes around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3198 8863 3208 8891 3222 8891 3223 8854
TIME...MOT...LOC 0054Z 282DEG 11KT 3218 8877

TW
Special weather statement, Aug 11, 8:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
803 PM CDT Tue Aug 11 2020

MSZ029-032-120130-
Choctaw MS-Webster MS-
803 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHOCTAW AND SOUTH
CENTRAL WEBSTER COUNTIES UNTIL 830 PM CDT...

At 803 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles south of Eupora, or 23 miles east of Winona, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Choctaw and south central Webster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3354 8919 3331 8926 3334 8942 3345 8940
      3346 8938 3346 8940 3356 8938
TIME...MOT...LOC 0103Z 282DEG 12KT 3344 8932

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:21 PM CDTSpecial Weather StatementJANJasper24 min
Aug 11, 7:41 PM CDTSpecial Weather StatementJANOktibbeha34 min
Aug 11, 7:42 PM CDTSpecial Weather StatementJANLauderdale33 min
Aug 11, 7:54 PM CDTSpecial Weather StatementJANClarke36 min
Aug 11, 8:03 PM CDTSpecial Weather StatementJANChoctaw27 min
Aug 11, 9:09 PM CDTSpecial Weather StatementJANNeshoba36 min
Aug 11, 9:39 PM CDTSpecial Weather StatementJANClay21 min
Aug 11, 9:40 PM CDTSpecial Weather StatementJANNoxubee, Oktibbeha50 min
Aug 11, 9:43 PM CDTSpecial Weather StatementJANNewton47 min
Aug 11, 9:58 PM CDTSpecial Weather StatementJANLowndes47 min
Aug 12, 3:56 PM CDTSpecial Weather StatementJANWinston34 min
Aug 12, 4:03 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston46 min
Aug 12, 4:23 PM CDTSpecial Weather StatementJANKemper37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.